October  2013, 6(5): 1237-1257. doi: 10.3934/dcdss.2013.6.1237

Existence and uniqueness of time-periodic solutions to the Navier-Stokes equations in the whole plane

1. 

Department of Mechanical Engineering and Materials Science, University of Pittsburgh, Pittsburgh, PA 15261, United States

Received  November 2011 Revised  February 2012 Published  March 2013

We consider the two-dimensional motion of a Navier-Stokes liquid in the whole plane, under the action of a time-periodic body force $F$ of period $T$, and tending to a prescribed nonzero constant velocity at infinity. We show that if the magnitude of $F$, in suitable norm, is sufficiently small, there exists one and only one corresponding time-periodic flow of period $T$ in an appropriate function class.
Citation: Giovanni P. Galdi. Existence and uniqueness of time-periodic solutions to the Navier-Stokes equations in the whole plane. Discrete and Continuous Dynamical Systems - S, 2013, 6 (5) : 1237-1257. doi: 10.3934/dcdss.2013.6.1237
References:
[1]

G. P. Galdi, "An Introduction to the Mathematical Theory of the Navier-Stokes Equations. Steady-State Problems," $2^{nd}$ edition, Springer Monographs in Mathematics, Springer-Verlag, New York, 2011. doi: 10.1007/978-0-387-09620-9.

[2]

G. P. Galdi and M. Kyed, A simple proof of $L^q$-estimates for the steady-state Oseen and Stokes equations in a rotating frame. Part I: Strong solutions, Proc. Amer. Math. Soc., 141 (2013), 573-583. doi: 10.1090/S0002-9939-2012-11638-7.

[3]

G. P. Galdi and M. Kyed, A simple proof of $L^q$-estimates for the steady-state Oseen and Stokes equations in a rotating frame. Part II: Weak solutions, Proc. Amer. Math. Soc., 141 (2013), 1313-1322. doi: 10.1090/S0002-9939-2012-11640-5.

[4]

G. P. Galdi and P. J. Rabier, Functional properties of the Navier-Stokes operator and bifurcation of stationary solutions: Planar exterior domains, in "Topics in Nonlinear Analysis," Progress in Nonlin. Diff. Equations Appl., 35, Birkhäuser, Basel, (1999) 273-303.

[5]

G. P. Galdi and A. L. Silvestre, Existence of time-periodic solutions to the Navier-Stokes equations around a moving body, Pacific J. Math., 223 (2006), 251-267. doi: 10.2140/pjm.2006.223.251.

[6]

G. P. Galdi and A. L. Silvestre, On the motion of a rigid body in a Navier-Stokes liquid under the action of a time-periodic force, Indiana Univ. Math. J., 58 (2009), 2805-2842. doi: 10.1512/iumj.2009.58.3758.

[7]

G. P. Galdi and H. Sohr, Existence and uniqueness of time-periodic physically reasonable Navier-Stokes flow past a body, Arch. Ration. Mech. Anal., 172 (2004), 363-406. doi: 10.1007/s00205-004-0306-9.

[8]

K. Kang, H. Miura and T.-P. Tsai, Asymptotics of small exterior Navier-Stokes flows with non-decaying boundary data, Comm. Partial Differential Equations, 37 (2012), 1717-1753. doi: 10.1080/03605302.2012.708082.

[9]

M. Kyed, Existence and asymptotic properties of time-periodic solutions to the three dimensional Navier-Stokes equations, in preparation.

[10]

H. Kozono and M. Nakao, Periodic solutions of the Navier-Stokes equations in unbounded domains, Tohoku Math. J. (2), 48 (1996), 33-50. doi: 10.2748/tmj/1178225411.

[11]

J.-L. Lions, Espaces intermédiaires entre espaces hilbertiens et applications, (French) [Interpolation spaces between Hilbert spaces and applications], Bull. Math. Soc. Sci. Math. Phys. R. P. Roumaine (N.S.), 2(50) (1958), 419-432.

[12]

P. Maremonti, Existence and stability of time periodic solutions of the Navier-Stokes equations in the whole space, Nonlinearity, 4 (1991), 503-529.

[13]

P. Maremonti and M. Padula, Existence, uniqueness and attainability of periodic solutions of the Navier-Stokes equations in exterior domains, J. Math. Sci. (New York), 93 (1999), 719-746. doi: 10.1007/BF02366850.

[14]

L. Nirenberg, On elliptic partial differential equations, Ann. Sc. Norm. Super. Pisa (3), 13 (1959), 115-162.

[15]

G. Prodi, Teoremi di tipo locale per il sistema di Navier-Stokes e stabilità delle soluzioni stazionarie, (Italian) [Local theorems for the Navier-Stokes system and stability of steady-state solutions], Rend. Sem. Mat. Univ. Padova, 32 (1962), 374-397.

[16]

R. Salvi, On the existence of periodic weak solutions on the Navier-Stokes equations in exterior regions with periodically moving boundaries, in "Navier-Stokes Equations and Related Nonlinear Problems'' (ed. A. Sequeira) (Funchal, 1994), Plenum, New York, (1995), 63-73.

[17]

V. A. Solonnikov, Estimates of the solutions of the nonstationary Navier-Stokes system, Zap. Naučn. Sem. Leningrad. Otdel. Mat. Inst. Steklov. (LOMI), 38 (1973), 153-231.

[18]

Y. Taniuchi, On the uniqueness of time-periodic solutions to the Navier-Stokes equations in unbounded domains, Math. Z., 261 (2009), 597-615. doi: 10.1007/s00209-008-0341-6.

[19]

G. van Baalen and P. Wittwer, Time periodic solutions of the Navier-Stokes equations with nonzero constant boundary conditions at infinity, SIAM J. Math. Anal., 43 (2011), 1787-1809. doi: 10.1137/100809842.

[20]

M. Yamazaki, The Navier-Stokes equations in the weak$-L^n$ space with time-dependent external force, Math. Ann., 317 (2000), 635-675. doi: 10.1007/PL00004418.

show all references

References:
[1]

G. P. Galdi, "An Introduction to the Mathematical Theory of the Navier-Stokes Equations. Steady-State Problems," $2^{nd}$ edition, Springer Monographs in Mathematics, Springer-Verlag, New York, 2011. doi: 10.1007/978-0-387-09620-9.

[2]

G. P. Galdi and M. Kyed, A simple proof of $L^q$-estimates for the steady-state Oseen and Stokes equations in a rotating frame. Part I: Strong solutions, Proc. Amer. Math. Soc., 141 (2013), 573-583. doi: 10.1090/S0002-9939-2012-11638-7.

[3]

G. P. Galdi and M. Kyed, A simple proof of $L^q$-estimates for the steady-state Oseen and Stokes equations in a rotating frame. Part II: Weak solutions, Proc. Amer. Math. Soc., 141 (2013), 1313-1322. doi: 10.1090/S0002-9939-2012-11640-5.

[4]

G. P. Galdi and P. J. Rabier, Functional properties of the Navier-Stokes operator and bifurcation of stationary solutions: Planar exterior domains, in "Topics in Nonlinear Analysis," Progress in Nonlin. Diff. Equations Appl., 35, Birkhäuser, Basel, (1999) 273-303.

[5]

G. P. Galdi and A. L. Silvestre, Existence of time-periodic solutions to the Navier-Stokes equations around a moving body, Pacific J. Math., 223 (2006), 251-267. doi: 10.2140/pjm.2006.223.251.

[6]

G. P. Galdi and A. L. Silvestre, On the motion of a rigid body in a Navier-Stokes liquid under the action of a time-periodic force, Indiana Univ. Math. J., 58 (2009), 2805-2842. doi: 10.1512/iumj.2009.58.3758.

[7]

G. P. Galdi and H. Sohr, Existence and uniqueness of time-periodic physically reasonable Navier-Stokes flow past a body, Arch. Ration. Mech. Anal., 172 (2004), 363-406. doi: 10.1007/s00205-004-0306-9.

[8]

K. Kang, H. Miura and T.-P. Tsai, Asymptotics of small exterior Navier-Stokes flows with non-decaying boundary data, Comm. Partial Differential Equations, 37 (2012), 1717-1753. doi: 10.1080/03605302.2012.708082.

[9]

M. Kyed, Existence and asymptotic properties of time-periodic solutions to the three dimensional Navier-Stokes equations, in preparation.

[10]

H. Kozono and M. Nakao, Periodic solutions of the Navier-Stokes equations in unbounded domains, Tohoku Math. J. (2), 48 (1996), 33-50. doi: 10.2748/tmj/1178225411.

[11]

J.-L. Lions, Espaces intermédiaires entre espaces hilbertiens et applications, (French) [Interpolation spaces between Hilbert spaces and applications], Bull. Math. Soc. Sci. Math. Phys. R. P. Roumaine (N.S.), 2(50) (1958), 419-432.

[12]

P. Maremonti, Existence and stability of time periodic solutions of the Navier-Stokes equations in the whole space, Nonlinearity, 4 (1991), 503-529.

[13]

P. Maremonti and M. Padula, Existence, uniqueness and attainability of periodic solutions of the Navier-Stokes equations in exterior domains, J. Math. Sci. (New York), 93 (1999), 719-746. doi: 10.1007/BF02366850.

[14]

L. Nirenberg, On elliptic partial differential equations, Ann. Sc. Norm. Super. Pisa (3), 13 (1959), 115-162.

[15]

G. Prodi, Teoremi di tipo locale per il sistema di Navier-Stokes e stabilità delle soluzioni stazionarie, (Italian) [Local theorems for the Navier-Stokes system and stability of steady-state solutions], Rend. Sem. Mat. Univ. Padova, 32 (1962), 374-397.

[16]

R. Salvi, On the existence of periodic weak solutions on the Navier-Stokes equations in exterior regions with periodically moving boundaries, in "Navier-Stokes Equations and Related Nonlinear Problems'' (ed. A. Sequeira) (Funchal, 1994), Plenum, New York, (1995), 63-73.

[17]

V. A. Solonnikov, Estimates of the solutions of the nonstationary Navier-Stokes system, Zap. Naučn. Sem. Leningrad. Otdel. Mat. Inst. Steklov. (LOMI), 38 (1973), 153-231.

[18]

Y. Taniuchi, On the uniqueness of time-periodic solutions to the Navier-Stokes equations in unbounded domains, Math. Z., 261 (2009), 597-615. doi: 10.1007/s00209-008-0341-6.

[19]

G. van Baalen and P. Wittwer, Time periodic solutions of the Navier-Stokes equations with nonzero constant boundary conditions at infinity, SIAM J. Math. Anal., 43 (2011), 1787-1809. doi: 10.1137/100809842.

[20]

M. Yamazaki, The Navier-Stokes equations in the weak$-L^n$ space with time-dependent external force, Math. Ann., 317 (2000), 635-675. doi: 10.1007/PL00004418.

[1]

Petr Kučera. The time-periodic solutions of the Navier-Stokes equations with mixed boundary conditions. Discrete and Continuous Dynamical Systems - S, 2010, 3 (2) : 325-337. doi: 10.3934/dcdss.2010.3.325

[2]

Reinhard Farwig, Yasushi Taniuchi. Uniqueness of backward asymptotically almost periodic-in-time solutions to Navier-Stokes equations in unbounded domains. Discrete and Continuous Dynamical Systems - S, 2013, 6 (5) : 1215-1224. doi: 10.3934/dcdss.2013.6.1215

[3]

Vittorino Pata. On the regularity of solutions to the Navier-Stokes equations. Communications on Pure and Applied Analysis, 2012, 11 (2) : 747-761. doi: 10.3934/cpaa.2012.11.747

[4]

Zoran Grujić. Regularity of forward-in-time self-similar solutions to the 3D Navier-Stokes equations. Discrete and Continuous Dynamical Systems, 2006, 14 (4) : 837-843. doi: 10.3934/dcds.2006.14.837

[5]

Wojciech M. Zajączkowski. Long time existence of regular solutions to non-homogeneous Navier-Stokes equations. Discrete and Continuous Dynamical Systems - S, 2013, 6 (5) : 1427-1455. doi: 10.3934/dcdss.2013.6.1427

[6]

Seiji Ukai. Time-periodic solutions of the Boltzmann equation. Discrete and Continuous Dynamical Systems, 2006, 14 (3) : 579-596. doi: 10.3934/dcds.2006.14.579

[7]

Yejuan Wang, Tongtong Liang. Mild solutions to the time fractional Navier-Stokes delay differential inclusions. Discrete and Continuous Dynamical Systems - B, 2019, 24 (8) : 3713-3740. doi: 10.3934/dcdsb.2018312

[8]

Shijin Ding, Zhilin Lin, Dongjuan Niu. Boundary layer for 3D plane parallel channel flows of nonhomogeneous incompressible Navier-Stokes equations. Discrete and Continuous Dynamical Systems, 2020, 40 (8) : 4579-4596. doi: 10.3934/dcds.2020193

[9]

Takeshi Taniguchi. The exponential behavior of Navier-Stokes equations with time delay external force. Discrete and Continuous Dynamical Systems, 2005, 12 (5) : 997-1018. doi: 10.3934/dcds.2005.12.997

[10]

Pavel I. Plotnikov, Jan Sokolowski. Compressible Navier-Stokes equations. Conference Publications, 2009, 2009 (Special) : 602-611. doi: 10.3934/proc.2009.2009.602

[11]

Jan W. Cholewa, Tomasz Dlotko. Fractional Navier-Stokes equations. Discrete and Continuous Dynamical Systems - B, 2018, 23 (8) : 2967-2988. doi: 10.3934/dcdsb.2017149

[12]

Oleg Imanuvilov. On the asymptotic properties for stationary solutions to the Navier-Stokes equations. Discrete and Continuous Dynamical Systems, 2021, 41 (5) : 2301-2340. doi: 10.3934/dcds.2020366

[13]

Peter E. Kloeden, José Valero. The Kneser property of the weak solutions of the three dimensional Navier-Stokes equations. Discrete and Continuous Dynamical Systems, 2010, 28 (1) : 161-179. doi: 10.3934/dcds.2010.28.161

[14]

Joanna Rencławowicz, Wojciech M. Zajączkowski. Global regular solutions to the Navier-Stokes equations with large flux. Conference Publications, 2011, 2011 (Special) : 1234-1243. doi: 10.3934/proc.2011.2011.1234

[15]

Peter Anthony, Sergey Zelik. Infinite-energy solutions for the Navier-Stokes equations in a strip revisited. Communications on Pure and Applied Analysis, 2014, 13 (4) : 1361-1393. doi: 10.3934/cpaa.2014.13.1361

[16]

Tomás Caraballo, Peter E. Kloeden, José Real. Invariant measures and Statistical solutions of the globally modified Navier-Stokes equations. Discrete and Continuous Dynamical Systems - B, 2008, 10 (4) : 761-781. doi: 10.3934/dcdsb.2008.10.761

[17]

Peixin Zhang, Jianwen Zhang, Junning Zhao. On the global existence of classical solutions for compressible Navier-Stokes equations with vacuum. Discrete and Continuous Dynamical Systems, 2016, 36 (2) : 1085-1103. doi: 10.3934/dcds.2016.36.1085

[18]

Jochen Merker. Strong solutions of doubly nonlinear Navier-Stokes equations. Conference Publications, 2011, 2011 (Special) : 1052-1060. doi: 10.3934/proc.2011.2011.1052

[19]

Reinhard Racke, Jürgen Saal. Hyperbolic Navier-Stokes equations II: Global existence of small solutions. Evolution Equations and Control Theory, 2012, 1 (1) : 217-234. doi: 10.3934/eect.2012.1.217

[20]

Rafaela Guberović. Smoothness of Koch-Tataru solutions to the Navier-Stokes equations revisited. Discrete and Continuous Dynamical Systems, 2010, 27 (1) : 231-236. doi: 10.3934/dcds.2010.27.231

2021 Impact Factor: 1.865

Metrics

  • PDF downloads (79)
  • HTML views (0)
  • Cited by (8)

Other articles
by authors

[Back to Top]